Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 30, NWS Sacramento, CA

July 28, 20094 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 28, 2009, 4:22 PM PDT for 4 counties in California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2009, 4:22 PM PDT (23:22 UTC)
Expired
Jul 28, 2009, 4:51 PM PDT
In force
29 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Lassen County, CA, Plumas County, CA, Shasta County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 101 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM PDT, 52 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM PDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT TUE JUL 28 2009

.DISCUSSION...
TEMPERATURES RUNNING A FULL 13 DEGREES COOLER AT SACRAMENTO THIS
AFTERNOON THAN YESTERDAY. WINDS AT TRAVIS AFB CONTINUE TO BLOW OVER
25 KTS. THE MARINE LAYER SHOULD RE-ESTABLISH ITSELF OVERNIGHT AS THE
UPPER RIDGE OVER OUR REGION HAS WEAKENED. A DECENT 3.8 MB ONSHORE
GRADIENT KSFO-KSAC SHOULD HELP BRING SOME STRATUS CLOUDS INTO THE
DELTA TONIGHT AND KEEP TEMPERATURES PLEASANTLY COOL IN SACRAMENTO.
THE COOLING HAS WORKED INTO STOCKTON AND MODESTO...BUT THE FOLKS IN
REDDING WILL HAVE TO WAIT ONE MORE DAY TO SEE THEIR COOLING TREND
KICK IN.

ISOLATED THUNDERSTORMS DEVELOPED NEAR THE SIERRA CREST LATE THIS
AFTERNOON. ANOTHER CELL DEVELOPED NORTH OF CHESTER WHILE IT APPEARS
SOME BUILDUPS ARE ALSO OCCURRING OVER THE COASTAL MOUNTAINS...BUT NO
LIGHTNING HAS BEEN OBSERVED THERE. MOST OF THE ACTIVITY NEAR THE
SIERRA WILL SOON SHIFT EAST OF THE CREST BUT WILL CONTINUE TO
MONITOR. THE BUILDUPS ARE DUE TO THE DESTABILIZING OF THE ATMOSPHERE
AS A WEAK UPPER LOW DEVELOPS ALONG THE CALIFORNIA COAST WHILE THE
UPPER RIDGE WEAKENS. MODEST DIVERGENCE ALOFT CONTINUES TONIGHT NEAR
THE CREST AS THE REMNANTS FROM AN EASTERLY WAVE LINGER NEAR THE
CREST PER THE 18Z MODELS. THIS MAY KEEP SOME CLOUDS GOING IN THE
SIERRA. WE DO NOT HAVE ANY SHOWERS IN OVERNIGHT BUT A STRAY ONE MAY
SHIFT WEST OF THE CREST OVER TUOLUMNE / ALPINE COUNTIES IN WEAK
EASTERLY 700-500MB FLOW.

THE RIDGE BREAKS DOWN MORE TOMORROW. WE WILL HAVE ISOLATED
THUNDERSTORMS IN ALL OF OUR MOUNTAIN AREAS. WEAK NORTHEAST 700-500MB
FLOW SOUTH OF I-80 MAY LET SOME CLOUDS AND SHOWERS DRIFT INTO THE
FOOTHILLS AS WELL. WITH MORE SYNOPTIC COOLING AND MORE MOISTURE IN
PLACE (MODEL PRECIPITABLE WATER FORECASTS IN THE 0.75 INCH
RANGE)...TOMORROW WILL BE OUR BETTER CHANCE OF CONVECTION AS THE
THERMAL TROF EXPANDS OVER CALIFORNIA ABOVE 925 MB. TEMPERATURES
SHOULD COOL A FEW MORE DEGREES. WE EXPECT HIGHS IN THE LOWER 90S IN
SACRAMENTO AND PERHAPS 100-102 AT REDDING/RED BLUFF. BY THURSDAY A
STRONGER SOUTHWEST FLOW ALOFT DEVELOPS WHICH DRIES AND STABILIZES
THE ATMOSPHERE. A NICE BREEZE SHOULD BLOW THROUGH THE
DELTA...KEEPING TEMPERATURES FROM GETTING TOO HOT IN SACRAMENTO. THE
LATEST GFS IS MORE PROGRESSIVE AGAIN WITH A STRONGER UPPER LOW
APPROACHING CALIFORNIA FROM THE PACIFIC. THE ECMWF IS SLOWER AND
THE UKMET IS FARTHER SOUTH AND WEAKER. THE CURRENT FORECAST IS BASED
ON THE SLOWER PROGRESSION OF THE LOW...WITH A SHORT WAVE RIDGE
OVER THE REGION FRIDAY. THIS TRANSLATES TO SEASONALLY WARM
TEMPERATURES AND DRY WEATHER. WE DID LINGER JUST A SLIGHT CHANCE OF
A THUNDERSTORM NEAR THE CREST IN CASE THE LOW COMES IN EVEN SLOWER.
SG

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
THE BIG QUESTION IN THE EXTENDED FORECAST REMAINS...WHAT PATH WILL
THE CUT-OFF LOW FOLLOW AS IT AFFECTS THE WEST COAST. MODELS START
DIVERGING THE STORM TRACK SATURDAY. BOTH THE GFS AND ECMWF SHOW A
569 LOW EARLY SATURDAY AT 12Z. THE ECMWF HAS THE LOW CENTERED NEAR
38N 130W BUT THE GFS HAS THE CENTER OF THE LOW EAST OF 130W AND
PROGRESSIVELY MOVES INTO THE WEST COAST BY EARLY SUNDAY MORNING. THE
GFS THEN TRACKS THE LOW NORTHEAST AFFECTING CENTRAL AND NORTHERN
CALIFORNIA UNTIL IT MOVES INTO OREGON LATE TUESDAY/EARLY WEDNESDAY.
THE ECMWF SOLUTION HAS THE LOW BRUSHING THE NORCAL COASTLINE ON
SUNDAY THEN RETROGRADING BACK OVER THE OCEAN AND MOVING NORTHWARD AS
HIGH PRESSURE RIDGING RE-DEVELOPS ACROSS CALIFORNIA. WITH EITHER
SOLUTION...TEMPERATURES WILL BE COOLER AND BELOW NORMAL OVER THE
WEEKEND AS THE LOW APPROACHES...DEEPENS THE MARINE LAYER AND
ENHANCES THE DELTA BREEZE. ON MONDAY TEMPERATURES WILL REMAIN BELOW
NORMAL INTO MIDWEEK IF THE GFS PANS OUT OR GRADUALLY WARM IF THE
ECMWF IS CORRECT. HAVE GONE WITH THE MIDDLE GROUND FOR TEMPS IN THE
FORECAST. OTHER VARIABLES THAT MAY NEED TO BE ADJUSTED IN THE
EXTENDED ARE THE POSSIBILITY OF GUSTY RIDGETOP WINDS AND
THUNDERSTORMS/SHOWERS ACROSS HIGHER TERRAIN. HAVE LEFT FORECAST DRY
UNTIL MODEL AGREEMENT IMPROVES AS MOST INSTABILITY LOOKS TO BE NORTH
AND EAST OF OUR REGION.  JBB

&&

.AVIATION...VFR CONDS FOR ALL TAF SITES IN THE VALLEY IN THE NEXT 24
HRS. ONSHORE WINDS STARTING TO PICK UP THIS AFTERNOON AND WILL
CONTINUE THAT TREND INTO TONIGHT. ONSHORE GRADIENT FROM
SFO-SAC IS NOW AT 3.6 MB...OVER 1 MB STRONGER THAN YESTERDAY. WIND
SPEEDS RANGING 8-15 MPH FOR THE TAF SITES...STRONGEST WINDS NEAR THE
DELTA AND AROUND SAC METRO AREA. BUILDING CUMULUS CLOUDS ACROSS
HIGHER TERRAIN INCLUDING THE COASTAL AND NORTHERN MTNS BUT MAINLY
OVER THE SIERRA WHERE THUNDERSTORMS ARE NOW AFFECTING THE CREST NEAR
LAKE TAHOE AND SOUTHWARD. THUNDERSTORMS MAY SPREAD NORTHWARD ALONG
THE CREST...RADAR DETECTS A CELL NEAR THE PLUMAS/SHASTA COUNTY LINE
THAT LOOKS PROMISING.  JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 7:00 AM PDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE JUL 28 2009

CAZ013>019-063-064-066>069-291400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED THIS AFTERNOON IN SOME
AREAS WITH HIGH TEMPERATURES 106 TO 112 IN THE NORTHERN SACRAMENTO
VALLEY AND 80S IN THE MOUNTAINS. THERE IS A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS NEAR THE SIERRA CREST THIS AFTERNOON AND EVENING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

UPPER LEVEL LOW GRADUALLY APPROACHING THE WEST COAST WILL BRING
COOLER TEMPERATURES THROUGH THE PERIOD. THUNDERSTORMS ARE POSSIBLE
IN THE MOUNTAINS...MAINLY ON WEDNESDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS
EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.